Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Raleigh, NC

April 26, 20204 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 26, 2020, 7:29 PM EDT for 4 counties in North Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2020, 7:29 PM EDT (23:29 UTC)
Expired
Apr 26, 2020, 8:15 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alamance County, NC, Chatham County, NC, Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 7:29 PM EDTTSTM WND DMG1 Sse Sutphin, NCTREE DOWN AT OLD SWITCHBOARD ROAD/ LINDLEY MILL RD INTERSECTION.
Apr 26, 7:45 PM EDTTSTM WND DMG3 Ssw Carrboro, NCTREE FELL ON HOUSE. NO KNOWN INJURIES. MONTEREY VALLEY DRIVE.
Apr 26, 8:01 PM EDTTSTM WND DMG1 Sse Durham, NCTREE DOWN ON BARTON ST IN DURHAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS52 KRAH 262329
SVRRAH
NCC001-037-063-135-270015-
/O.NEW.KRAH.SV.W.0052.200426T2329Z-200427T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
729 PM EDT Sun Apr 26 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Alamance County in central North Carolina...
  Southern Orange County in central North Carolina...
  Northeastern Chatham County in central North Carolina...
  Southwestern Durham County in central North Carolina...

* Until 815 PM EDT.

* At 729 PM EDT, a severe thunderstorm was located 10 miles south of
  Graham, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Durham, Chapel Hill, Hillsborough, Carrboro, Eno River State Park,
  Parkwood, Sutphin, Jordan Lake, Fearrington and Bethesda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3587 7884 3587 7891 3583 7891 3579 7893
      3581 7940 3599 7943 3612 7887
TIME...MOT...LOC 2329Z 261DEG 36KT 3592 7932 

HAIL...<.75IN
WIND...60MPH
 
$$

22
1 follow-up statement
863 
WWUS52 KRAH 262348
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
748 PM EDT Sun Apr 26 2020

NCC001-262358-
/O.CAN.KRAH.SV.W.0052.000000T0000Z-200427T0015Z/
Alamance NC-
748 PM EDT Sun Apr 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALAMANCE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3587 7884 3587 7891 3584 7891 3579 7893
      3580 7924 3585 7924 3586 7925 3588 7925
      3591 7926 3603 7926 3612 7887
TIME...MOT...LOC 2348Z 261DEG 36KT 3595 7909 

$$

NCC037-063-135-270015-
/O.CON.KRAH.SV.W.0052.000000T0000Z-200427T0015Z/
Orange NC-Chatham NC-Durham NC-
748 PM EDT Sun Apr 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHERN ORANGE...NORTHEASTERN CHATHAM AND SOUTHWESTERN DURHAM
COUNTIES...

At 748 PM EDT, a severe thunderstorm was located over Carrboro, or
near Chapel Hill, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Jordan Lake, Eno River
State Park, Parkwood, Fearrington, Bethesda and Cane Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3587 7884 3587 7891 3584 7891 3579 7893
      3580 7924 3585 7924 3586 7925 3588 7925
      3591 7926 3603 7926 3612 7887
TIME...MOT...LOC 2348Z 261DEG 36KT 3595 7909 

HAIL...<.75IN
WIND...60MPH
 
$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 4:38 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 26, 4:38 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
438 PM EDT Sun Apr 26 2020

.SYNOPSIS...
A front will remain quasi-stationary over the southern middle
Atlantic this afternoon, then settle southeastward across the region
this evening. A secondary, weak cold front will move south through
VA and northeastern NC later tonight through Monday morning. Mild
high pressure will otherwise build over and offshore the Carolinas
through Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 425 PM Sunday...

Anchored by a former closed mid level low, now open wave trough over
Lake Erie and wrn PA, a positive tilt mid/upr level trough will
pivot ewd across the middle Atlantic and Carolinas through tonight.
A pronounced perturbation, now rotating through the base of the
trough over the srn Appalachians, will lift newd with associated
strong (80-100 meter) 500 mb height falls over cntl NC through 00Z
Mon.

At the surface, a cold front analyzed at 20Z from a 1004 mb low off
the middle Atlantic coast sswwd across Hatteras Island, nrn FL, and
the ern Gulf of Mexico, will continue ewd into the N. Atlantic. A
remnant wedge frontal segment from the wedge/warm front over the
Carolinas Sat-Sat night has been quasi-stationary today from sern VA
wswwd across cntl and swrn NC. Moisture pooling characterizedby low-
mid 50s surface dewpoints, bounded on either side by 40s, separates
the earlier low overcast and cooler, remnant wedge regime now in the
60s F from widespread 70s throughout the sern US. Not
coincidentally, that boundary will also provide a focus for widely
scattered showers over cntl NC through this evening, the first of
which has recently initiated just south of HKY. A separate front
over nrn VA this afternoon will move swd through VA tonight, and
into nern NC by 12Z Mon.

Showers along the wedge front through this evening will grow in
coverage and intensity as the larger scale ascent accompanying the
aforementioned approaching perturbation and mid/upr trough axis
increase during the next several hours, though they will remain
relatively shallow/weak owing to only weak MLCAPE (aob 500 J/kg)
through this evening. The showers are expected to dissipate with
both nocturnal cooling and the departure of the stronger large scale
forcing for ascent by 01-02Z.

It will otherwise remain breezy at times tonight, though with a
relative lull overnight ahead of the front approaching from VA and
associated renewed mixing CAA, with low temperatures generally in
the 40s.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 435 PM Sunday...

Nwly flow and height rises aloft will overspread NC behind the
longwave trough axis that will be migrating offshore the middle
Atlantic coast at the start of the period. A band of cold air
stratocumulus may accompany a reinforcing cold front that will cross
nern NC early Mon, including over the far ne Piedmont and nrn and
cntl Coastal Plain, but those are expected to move east and
dissipate by 15-16Z. It should otherwise be sunny, with downslope
flow-aided temperatures in the upr 60s-lwr 70s. Associated nwly flow
and early day CAA will likely result in a few gusts into the upr 20s
to around 30 mph through midday, with winds and gusts diminishing
during the afternoon, and becoming calm as the center of 1022-1024
mb high pressure builds overhead Mon night. Calm and clear will
favor strong radiational cooling and below guidance low temperatures
between 37 and 44 degrees for most.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 230 PM Sunday...

High pressure over central NC Tuesday morning will shift offshore
through the day as a strengthening surface low over the northern
Plains progresses eastward toward the Great Lakes and the attendant
cold front surges southward through the Midwest. Largely expect
Tuesday and Tuesday night to remain dry with moderating temperatures
as southerly return flow advects warmer air into the area. As the
surface low strengthens over the Great Lakes on Wednesday, the
parent upper trough will amplify. A closed low develops within the
upper trough over the Great Lakes by Wednesday night. The cold front
and associated pre-frontal convection will surge eastward through
the TN Valley into the mid-Atlantic through Wednesday night as the
meandering surface low over the Great Lakes deepens further and the
upper low begins to lift northward. Latest model analyses indicate
fropa timing between 00Z and 12Z Thursday, with the front and
associated convection out of the area by early Thursday. Will keep
the slight chance/chance for thunder in the forecast Wednesday and
Wednesday night with the pre-frontal convection. The best CAA could
be somewhat delayed until a reinforcing dry cold front pushes
through Thursday evening. As for temperatures, near normal Tuesday
will moderate to a category or two above normal on Wednesday before
returning to below normal once again for Thursday and Friday. High
pressure will once again build eastward through the Deep South/Gulf
Coast Thursday through Saturday, with weak ridging over the
Carolinas. Meanwhile, the surface low over the Great Lakes will
progress eastward into the Northeast/New England Friday/Friday
night. The resultant NW flow and subsidence over central NC will
result in clear skies, dry weather and moderating temperatures from
Friday into Saturday. Another low pressure system will develop over
the weekend, but with little model agreement, confidence is low and
thus will not get into specifics at this time.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 155 PM Sunday...

Mainly VFR. Stratocumulus ceilings will remain just above MVFR range
between 3500-5000 ft and maximize in coverage with diurnal heating
through sunset. The relatively deeper cumulus will likely grow into
weak/shallow showers across the Piedmont through 00-01Z. Periods of
VFR ceilings will otherwise linger overnight, as a strong trough and
pocket of cool temperatures aloft overspread the region. Breezy
wswly to nwly surface winds will generally persist through the TAF
period, through with a relative lull in both sustained wind and
gusts overnight, then likely become maximized in the few hours
surrounding 12Z Mon, as a weak front and following cooler air and
boundary layer mixing cross the region. That front will also be
accompanied by a band of MVFR range moisture that will pivot sewd
across ern VA and nern NC late tonight into early Mon; and a few
hour period of MVFR ceilings may consequently result at RWI around
or shortly after 12Z Mon.

Outlook: A strong frontal system will affect NC with a chance of sub-
VFR conditions and showers and storms late Wed into Thu.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Apr 26, 3:17 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
317 PM EDT Sun Apr 26 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-271930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
317 PM EDT Sun Apr 26 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Apr 26, 7:03 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
703 PM EDT Sun Apr 26 2020

NCZ022-023-039-040-262345-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-
703 PM EDT Sun Apr 26 2020

...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...NORTHEASTERN
RANDOLPH...SOUTHEASTERN GUILFORD AND NORTHWESTERN CHATHAM COUNTIES
UNTIL 745 PM EDT...

At 703 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elon, or 8 miles southwest of Burlington, moving east at 30 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Burlington, Graham, Mebane, Elon, McLeansville, Gibsonville, Liberty,
Haw River, Swepsonville and Alamance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3624 7928 3619 7926 3591 7926 3588 7925
      3573 7924 3577 7972 3607 7970 3625 7933
TIME...MOT...LOC 2303Z 249DEG 27KT 3602 7957

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 10:29 PM EDTSevere Thunderstorm WarningRAHDavidson, Stanly46 min
Apr 25, 10:57 PM EDTSevere Thunderstorm WarningRAHAnson, Davidson, Montgomery, Moore, Randolph, Richmond and 1 more63 min
Apr 25, 11:24 PM EDTSpecial Weather StatementRAHAnson, Richmond51 min
Apr 25, 11:52 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Guilford, Orange, Randolph53 min
Apr 25, 11:53 PM EDTSpecial Weather StatementRAHRandolph52 min
Apr 26, 12:13 AM EDTSpecial Weather StatementRAHHoke, Richmond62 min
Apr 26, 12:43 AM EDTSevere Thunderstorm WarningRAHCumberland, Hoke, Scotland77 min
Apr 26, 12:56 AM EDTTornado WarningRAHCumberland, Hoke, Scotland34 min
Apr 26, 1:25 AM EDTTornado WarningRAHCumberland23 min
Apr 26, 1:51 AM EDTSpecial Weather StatementRAHCumberland39 min
Apr 26, 7:03 PM EDTSpecial Weather StatementRAHAlamance42 min
Apr 26, 7:41 PM EDTSpecial Weather StatementRAHChatham64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.